Pennsylvania, 2005

Damaging Wind and Lightning Strike in Pennsylvania, July 10, 2005

July 10, 2005 · NWS PHI · 2 events in 1 county or zone

A severe thunderstorm caused scattered tree and wire damage in Forks Township. Downed wires blocked Frost Hollow Road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm caused scattered tree and wire damage in Forks Township. Downed wires blocked Frost Hollow Road. In Easton, a lightning strike downed a silver maple tree across Pennsylvania State Route 611. Vehicular traffic was blocked until the tree was removed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 10, 1:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 10, 1:50 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
250 PM EDT SUN JUL 10 2005

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
ON THE MORNING WEATHER MAP, LOW PRES CNTR, REMNANTS OF TROPICAL
STORM CINDY, ARE LOCATED ALONG THE COAST OF MAINE. TROF XTNDS FM
REMNANTS, AND XTNDS S THEN SW ALONG NEW ENGLAND COAST AND ACROSS
MOUTH OF CHESAPEAKE BAY REGION. TROF CONT SW THRU CAROLINAS THEN
INTO HURRICANE DENNIS. DPS W SIDE OF TROF IN MID 50S TO LOWER
60S, WITH READINGS E OF TROF UPPER 60S INTO THE 70S. MRNG DP IN
LOWER 70S AT KWWD NOW 63 DEG.

HIGH PRES SYS CNTRD OVR PIT, WITH RIDGE XTNDG SE INTO ATLANTIC. HIGH
PRES SYS HAS PUSHED ANY LINGERING OPPRESSIVE DPS OUT OF S FA,
ASSURRING ANY SHRA FRMTN TDY WILL BE WELL TO THE S OF FA, AS CUR
SHOWN BY TSRA DVLPMT IN SE COASTAL VA REGION. LWR DP READINGS HAVE
ALSO MADE CURRENT FA TEMPS OF AROUND 90 DEG FEEL MUCH MORE
COMFORTABLE. THIS SFC HIGH PRES IS A REFLECTION OF A MAJOR FEATURE
OF THE ATMOS WHICH XTNDS FM THE HUDSON BAY REGION INTO THE GREAT
LAKES, THEN CURVES TO THE SE INTO THE TROP ATLANTIC OCEAN. THIS
FEATURE IS FCST TO REMAIN FAIRLY STNRY INTO WED, AND IS CUR XPCTD TO
KEEP ANY REMNANTS OF DANGEROUS HURRICANE DENNIS, ABT TO ENTER THE
GULF COAST, AWAY FM THE MID ATLANTIC REGION DURING THIS SHORT TERM
PERIOD, EVEN THO CIRRUS CLD SHIELD OF DENNIS HAS ENTERED THE LWR
DELMARVA. HOWEVER, KEEP INFORMED ON UPDATES ON THE OFFICIAL FCST
TRACK ISSUED BY THE HURRICANE PREDICTION CENTER.

UPPER LVL LOW PRES SYS ON FA SIDE OF SEMI-STNRY HIGH PRES SYS WILL
ALSO REMAIN SEMI-STNRY, OVR THE CANADIAN MARITIMES, AND ALSO INTO
WED. THIS SYS FCST TO DROP S OF NEW ENGLAND AND WILL BE RESPONSIBLE
FOR A BACK DOOR COLD FNT PUSHING THRU FA END OF THIS PERIOD, MOVG AS
FAR S AS S DE.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
FOR THE MIDDLE AND END OF THE NEW WEEK OUR REGION SHOULD TRANSITION
INTO AN UNSETTLED, BUT TYPICAL SUMMERTIME WEATHER PATTERN, AS
MARITIME UPPER LVL LOW PRES TAKES OFF TO THE NE. SINCE WND FLOW WILL
BECOME GENERALLY FM THE SW, SHLD ANY REMNANTS OF DENNIS INFL THE FA,
IT WOULD BE DURING THIS XTND FCST PERIOD. ANOTHER FRONTAL BOUNDARY
ATTEMPTS TO DROP DOWN FROM THE NORTHWEST END OF PERIOD.

&&

.AVIATION...
VFR CONDITIONS EXPECTED NEXT 24 HOURS. NW WINDS THIS AFTERNOON WILL
BECOME LIGHT AND VARIABLE OVERNIGHT. MAINLY WEST WINDS AT 10 KNOTS
OF LESS ON SUNDAY.

&&

.MARINE...
NO HEADLINES CURRENTLY EXPECTED THROUGH THE MIDWEEK PERIOD. HIGH
PRESSURE WILL BREAK DOWN ON MONDAY AND ALLOW A BACKDOOR COLD FRONT
TO MOVE SOUTH ACROSS AREA WATERS ON TUESDAY. THE SAME FRONT IS THEN
FORECAST TO MOVE BACK NORTH AS A WARM FRONT ON THURSDAY, THE SAME
TIME THE REMNANTS OF HURRICANE DENNIS COULD INFLUENCE THE AREA.

&&

.ON THIS DAY IN WEATHER HISTORY...
IN 1926, A LIGHTNING BOLT STRUCK AN AMMUNITION MAGAZINE IN LAKE
DENMARK NJ, AND A BIG RED BALL OF FIRE LEAPED INTO THE AIR
TRIGGERING A SERIES OF EXPLOSIONS. ALL BUILDINGS WITHIN 1/2 MILE
RADIUS WERE DESTROYED, AND DEBRIS FELL AS FAR AS 22 MILES AWAY. 16
PERSONS WERE KILLED, AND PROPERTY DAMAGE WAS $70 MILLION.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SHORT TERM/LONG TERM...WOODWORTH
AVIATION/MARINE...OHARA
Hazardous weather outlook, Jul 10, 4:00 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 AM EDT SUN JUL 10 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-111100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
500 AM EDT SUN JUL 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE, AND NEW
JERSEY (EXCLUDING THE FIVE NORTHEASTERN COUNTIES).

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Philadelphia radar (KDIX), 112 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Northampton

When
July 10, 3:00 PM EST
Where
Northampton County, 2 mi N of Easton
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.733, -75.233

Lightning, Northampton

When
July 10, 3:00 PM EST
Where
Northampton County, Easton
Reported by
NEWSPAPER
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468129, 5468130.